Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 539, NWS Jackson, MS

July 8, 2011Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2011, 6:44 PM CDT for Leflore County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 6:44 PM CDT (23:44 UTC)
Expired
Jul 8, 2011, 7:16 PM CDT
In force
32 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 139 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS54 KJAN 082344
SVRJAN
MSC083-090030-
/O.NEW.KJAN.SV.W.0539.110708T2344Z-110709T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ITTA BENA...GREENWOOD...

* UNTIL 730 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ITTA BENA MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUITO
  AND SIDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3362 9011 3355 9010 3342 9016 3341 9018
      3340 9017 3335 9022 3346 9045 3360 9045
      3366 9038
TIME...MOT...LOC 2344Z 290DEG 12KT 3354 9032

$$

DL
2 follow-up statements
248 
WWUS54 KJAN 090005
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
705 PM CDT FRI JUL 8 2011

MSC083-090030-
/O.CON.KJAN.SV.W.0539.000000T0000Z-110709T0030Z/
LEFLORE MS-
705 PM CDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL LEFLORE COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GREENWOOD MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIDON

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

LAT...LON 3357 9010 3347 9014 3344 9016 3343 9018
      3339 9018 3335 9022 3342 9036 3356 9035
TIME...MOT...LOC 0005Z 290DEG 12KT 3352 9024

$$
734 
WWUS54 KJAN 090016
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CDT FRI JUL 8 2011

MSC083-090027-
/O.CAN.KJAN.SV.W.0539.000000T0000Z-110709T0030Z/
LEFLORE MS-
716 PM CDT FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEFLORE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3357 9010 3347 9014 3344 9016 3343 9018
      3339 9018 3335 9022 3342 9036 3356 9035
TIME...MOT...LOC 0017Z 290DEG 12KT 3351 9019

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:28 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 3:28 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT FRI JUL 8 2011

...SUMMER HEAT BUILDING FOR THE REGION GOING FORWARD...

.DISCUSSION...SHORT TERM(THROUGH SATURDAY NIGHT) IN SPITE OF RICH
PWATS AT NEARLY 2 INCHES ACROSS THE CWFA AND MULTIPLE INTERACTING
FEATURES...STORMS JUST DO NOT WANT TO FIRE ACROSS OUR DRY SOILS. THE
UPPER LEVEL LOW CENTER OFF THE LA COAST PASSING KLFT-KLCH AREAS NOT
STRONG ENOUGH AS YET TO HELP US MUCH N OF I-10. THE HRR...SPC...NAM12
AND LOCAL WRF OUTPUTS TURNING OUT TO BE MUCH OVERDONE WITH RAIN
CHANCES UNFORTUNATELY. AS A RESULT...BACKING DOWN POPS TO ISOLATED
ONCE AGAIN FOR NEARLY ALL LOCATIONS WITH BEST CHANCES ALONG THE MS/AL
BORDER...SO MUCH FOR MESOSCALE MODEL INPUT. UNFORTUNATELY...DRY TRENDS
GOING FORWARD DO NOT LOOK TOO PROMISING FOR ANY RELIEF AS HEAT BUILDS.

ANY ISOLATED SHRA/TSRA SHOULD DISSIPATE DURING THE EVENING HOURS...
BUT ONE OR TWO SHOWERS COULD PERSIST THRU THE NIGHT ACROSS NRN ZONES
IN VICINITY OF THE SURFACE TROUGH...AS WELL AS ALONG THE HIGHWAY 84
CORRIDOR WHERE THE DEEPEST MOISTURE WILL BE LOCATED. ON SATURDAY...
MID LEVEL HEIGHT RISES AND WARMING ARE EXPECTED TO REALLY GET GOING
AS THE UPPER LOW TO OUR SOUTH DRIFTS INTO TX...AND THE UPPER RIDGE
BUILDS EWD FROM THE PLAINS TOWARD THE MID SOUTH. AFTERNOON TEMPS WILL
BE IN THE RISE AS A RESULT WITH MOST AREAS RISING INTO THE UPPER 90S
BY MID AFTERNOON FOR SEVERAL CONSECUTIVE DAYS. HEAT STRESS LEVELS
WILL ALSO BE ON THE RISE FOR THE SECOND HALF OF THE WEEKEND WITH
SHORTER NIGHT TIME RECOVERY PERIODS KICKING IN AS WELL. HEAT ADVISORY
CRITERIA WILL BE CLOSELY WATCHED AND ADDITIONAL STATEMENTS APPEARING
MUCH MORE CERTAIN TO BE NEEDED. DRY AND WARM GUIDANCE WILL NOT BE
ADJUSTED MUCH AT THIS POINT THROUGH SATURDAY NIGHT. /40/

LONGER TERM...SUNDAY THROUGH FRIDAY...MEDIUM RANGE MODELS AND
ENSEMBLES AGREE THAT A PERIOD OF HOT AND HUMID WEATHER WITH LOW RAIN
CHANCES WILL START SUNDAY AS THE 590DM MID LEVEL HIGH OVER THE
SOUTHERN PLAINS SHIFTS EAST AND STRENGTHENS OVER OUR REGION. MODEL
CONSENSUS HAS A 594DM HIGH CENTERED OVER THE MISSOURI BOOTHEEL BY
SUNDAY EVENING. THE ECMWF MAINTAINS THIS LOCATION OF THE CENTER
THROUGH FRIDAY BUT WEAKENS THE HIGH SLIGHTLY WEDNESDAY INTO THURSDAY
BEFORE STRENGTHENING IT AGAIN AND A LITTLE FARTHER NORTH FRIDAY. THE
GFS AND ENSEMBLES MAINTAIN THE HIGH THROUGH TUESDAY THEN SLOWLY
WEAKENS AND SHIFTS THE CENTER BACK TO THE WEST THROUGH FRIDAY. OUR
925MB AND 850MB TEMPS OF 28-29C AND 21-22C SUNDAY AFTERNOON ARE
EXPECTED TO INCREASE TO 29-30C AND 22-23C BY TUESDAY AFTERNOON
RESPECTIVELY AND CONTINUE THROUGH WEDNESDAY BEFORE COOLING SOME
THURSDAY AND FRIDAY. THIS WILL CONTRIBUTE TO HIGHS IN THE UPPER 90S
SUNDAY AND NEAR THE CENTURY MARK FOR MANY LOCATIONS MONDAY THROUGH
WEDNESDAY. THIS HEAT WILL COMBINE WITH A RATHER MOIST AIRMASS OVER
THE REGION THROUGH THE PERIOD. PWS ARE EXPECTED TO BE NEAR TWO
INCHES SUNDAY AFTERNOON AND CONTINUE NEAR TWO INCHES THROUGH
THURSDAY WITH AN INCREASE TO TWO AND A QUARTER INCHES SLATED FOR
FRIDAY. SURFACE DEW POINTS MAY MIX INTO THE 60S DURING THE HOTTEST
PART OF THE AFTERNOON BUT RECOVER THE THE LOW TO MID 70S THE
REMAINDER OF THE TIME. HEAT INDEX VALUES LOOK TO TOP OUT BETWEEN 105
AND 110 EACH AFTERNOON. GUIDANCE LOWS CONTINUE TO SUGGEST ABOVE
NORMAL READINGS BOTTOMING OUT BRIEFLY ABOVE 75 DEGREES AT MANY
LOCATIONS EACH MORNING TUESDAY THROUGH FRIDAY PROVIDING LITTLE
RELIEF FROM THE DAYTIME HEAT.

A HEAT ADVISORY WILL LIKELY BE NEEDED FOR PORTIONS OF THE AREA
SUNDAY AND THE WHOLE AREA MONDAY THROUGH AT LEAST MID WEEK. WITH SUCH
HEAT AND MOISTURE IN PLACE AN ISOLATED SHOWER OR THUNDERSTORM WILL BE
HARD TO RULE OUT DESPITE THE HIGH PRESSURE OVER THE REGION. WITH THE
SURFACE RIDGE AXIS CONTINUING ACROSS THE NORTHERN GULF PROVIDING A
LIGHT ON SHORE FLOW THROUGH THE PERIOD...HIGHEST POPS WILL BE CARRIED
IN OUR SOUTHERN ZONES DUE TO THE SEA BREEZE. /22/

&&

.AVIATION...VFR CONDITIONS ONGOING FOR THE NEXT 24 HOURS. THERE
COULD STILL BE AN ISOLATED SHOWER/STORM THIS AFTERNOON BUT LOOKS
LIKE THIS COULD BE LATER OR MAY NOT DEVELOP AT ALL. NO FOG/CIG
IMPACTS EXPECTED. SFC WINDS THIS AFTN WILL REMAIN OUT OF THE WEST
AROUND 5-10KTS. WINDS WILL REMAIN LIGHT TO CALM TONIGHT. THERE COULD
BE SOME PATCHY LIGHT FOG TONIGHT BUT NOTHING WIDESPREAD OR DENSE
EXPECTED. WHAT FOG DEVELOPS WILL DISSPIATED BY 12-13Z SATURDAY. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  97  75  99 /  23  21  10  18
MERIDIAN      72  97  73  98 /  32  22  10  22
VICKSBURG     74  96  74  99 /  17  20  10  15
HATTIESBURG   75  97  76  99 /  25  47  23  30
NATCHEZ       74  94  74  95 /  20  38  20  19
GREENVILLE    75  97  76  99 /  25  13  10  13
GREENWOOD     73  97  74  99 /  18  14  10  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 8, 2:28 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT FRI JUL 8 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

HEAT WILL BE BUILDING BACK OVER THE AREA BEGINNING SATURDAY.
AFTERNOON TEMPERATURES WILL APPROACH THE UPPER 90S AND...COMBINING
WITH HIGH HUMIDITY...HEAT INDICES WILL APPROACH 105 DEGREES
ESPECIALLY ACROSS THE DELTA REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD OVER THE AREA SUNDAY AND
THROUGH AT LEAST THURSDAY. AFTERNOON HEAT INDEX VALUES BETWEEN 105
AND 108 CAN BE EXPECTED OVER THE AREA SUNDAY. HIGHER HEAT INDEX
VALUES BETWEEN 105 AND 110 WILL BE POSSIBLE OVER THE WHOLE OUTLOOK
AREA MONDAY THROUGH THURSDAY AFTERNOONS. OVERNIGHT LOWS IN THE MIDDLE
70S AT MOST LOCATIONS WILL OFFER LITTLE RELIEF FROM THE OPPRESSIVE
DAYTIME HEAT. PRECAUTIONS SHOULD BE TAKEN TO MINIMIZE EXPOSURE TO THE
HEAT SUNDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jul 8, 5:45 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1045 PM GMT FRI JUL 8 2011

MSZ018-019-025-034-082315-
WASHINGTON MS-SUNFLOWER MS-LEFLORE MS-BOLIVAR MS-
545 PM CDT FRI JUL 8 2011

...STRONG STORMS DEVELOPING BETWEEN GREENVILLE AND GREENWOOD...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHWEST
OF HOLLY RIDGE TO 7 MILES NORTHWEST OF ITTA BENA AT 545 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN SOUTH CENTRAL BOLIVAR...CENTRAL LEFLORE...CENTRAL SUNFLOWER
AND NORTHEASTERN WASHINGTON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3348 9010 3346 9010 3346 9014 3344 9014
      3338 9067 3356 9099 3364 9036
TIME...MOT...LOC 2245Z 306DEG 15KT 3352 9079 3357 9037

EEC
Special weather statement, Jul 8, 6:13 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
613 PM CDT FRI JUL 8 2011

ARZ074-075-LAZ007-082340-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-
613 PM CDT FRI JUL 8 2011

...STRONG THUNDERSTORMS MOVING ACROSS ASHLEY AND CHICOT COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF PORTLAND AT 612
PM CDT...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN CHICOT AND EASTERN ASHLEY COUNTIES...AND NORTHEASTERN
MOREHOUSE PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3321 9114 3284 9173 3322 9178 3344 9132
TIME...MOT...LOC 2312Z 333DEG 17KT 3318 9155

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:45 PM CDTSpecial Weather StatementJANLeflore, Sunflower30 min
Jul 8, 6:05 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.